Nebraska, 2020

Winter Storm and Winter Weather in Nebraska, December 28 to 29, 2020

December 28 to 29, 2020 · NWS GID · 21 events in 21 counties and zones

Only a few days after South Central Nebraska had melted off the vast majority of lingering snow cover from earlier in the month, a moderately-strong winter storm rolled through between the evening of Monday the 28th and afternoon of Tuesday the 29th, dropping a fresh blanket of 2-8 inches of snow in most locales, followed by a light coating of sleet and freezing rain/drizzle especially in…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Only a few days after South Central Nebraska had melted off the vast majority of lingering snow cover from earlier in the month, a moderately-strong winter storm rolled through between the evening of Monday the 28th and afternoon of Tuesday the 29th, dropping a fresh blanket of 2-8 inches of snow in most locales, followed by a light coating of sleet and freezing rain/drizzle especially in southeast counties. Overall though, snow was clearly the main story, especially within northern counties along/north of Highway 92 where the highest amounts of 5-8 concentrated, including CoCoRaHS/NWS cooperative observer totals of: 7.4 in St. Paul and Ord, 6.8 at Greeley, 6.5 in Loup City and also two miles west of Genoa, and 6.1 in North Loup. Southward from there, slightly-lower amounts of 3-5 prevailed within counties along the Interstate 80/Highway 6 corridors, including totals of 5 at Sumner, 4.1 at NWS Hastings, 4.0 in Grand Island and 3.5 in Clay Center and Geneva. Farther south yet, the overall-lowest snowfall of 1-3 fell within far southern counties along the Kansas border. However, especially areas in/near Nuckolls and Thayer counties saw some steadier periods of light freezing rain and sleet showers during the latter stages of the event, although ice accumulation was generally only around one-tenth of an inch and potential travel issues solely from icing were likely muted given that it fell onto freshly-fallen snow. Locations farther north and west (including the Tri Cities area) also saw a light wintry mix of sleet and freezing drizzle in the wake of departing snow, but icing amounted to just a light glaze and the travel impacts from snow-covered roads were far more of a factor (though no closures of main highways occurred). Winds were not overly-strong during the main period of snow, but steady east-southeast speeds of 10-20 MPH with occasional gusts as high as 25-30 MPH were enough to cause some modest blowing/drifting. Temperatures during most of the event hovered in the 20s F.

Taking a closer look at how things unfolded, the majority of snow accumulation occurred between 9 p.m. on the 28th and sunrise on the 29th, as a northwest-to-southeast oriented band of moderate to briefly-heavy snow steadily advanced across South Central Nebraska from southwest-to-northeast. This primary band was driven by a fairly classic case of low-mid level isentropic lift and mid level frontogenesis (especially evident at 700 millibars), with this forcing focused downstream from a larger-scale, positively-tilted trough positioned from the Desert Southwest into the Central Rockies. However, things changed character near and especially after sunrise on the 29th in the wake of the main snow band, as the combination of lower-level warm air advection and an intrusion of drier mid-level air from the southwest (with resultant steepening lapse rates) allowed precipitation to transition from predominantly snow to mainly isolated to scattered sleet showers and areas of light freezing rain/drizzle. Any steadier/measurable precipitation gradually departed the majority of the local area from west-to-east between sunrise and noon, although pesky light freezing drizzle hung around in some places until early evening. At the surface, the modestly-breezy east-southeast winds that peaked between midnight-noon were driven by a decent pressure gradient between a strong/expansive 1035 millibar high departing eastbound through the Midwest and a 1008 millibar low centered over Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 28, 5:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 28, 5:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
536 PM CST Mon Dec 28 2020

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 321 PM CST Mon Dec 28 2020

Focus for this forecast is centered around the long expected winter
system pulling through the Central Plains tonight into Tuesday
evening.

As expected, a band of light snow/flurries has developed to the
southwest with some isentropic lift/warm air advection and will
eventually work its way north to give us some light snowfall by
tonight.

Our main problems our mounting more toward our southeast
CWA. Not to say won't see a decent amount of snow in the 3-5 inch
range along and north of I-80 where we had been putting most of
our focus. But, the southeast is where the heaviest QPF band seems
to be setting up as models are trending toward a convergence on
this solution. The 18Z run of the HRRR has backed off of the ice a
bit, so that is good news. The total ice amounts may technically
show close to a quarter inch in our far south, but in reality, we
would possibly get ice in the morning, melt with some rain in the
afternoon, and finish with a bit more light icing in the evening
before ending. We are looking closer to a tenth inch of ice for
max accumulation on surfaces.

Models did seem to be nudging this band heavier qpf band farther
northwest on 12Z runs than what we had introduced to our forecast
this morning for Tuesday QPF. But 18Z runs indicate a possible
nudge to the southeast again. So for now, I am thinking areas
from maybe near York County, stretching down across Nuckolls, and
into Osborne County in Kansas would be the extent of the highest
qpf. There is clearly going to be a warm layer aloft present that
appears to be warm enough to support some sleet or freezing rain.
This is a very tricky forecast as this hinges heavily on a few
things, including QPF, warm air aloft, temperature at the surface,
and how far northwest the heavier QPF stretches. There will be a
few hours during the daytime on Tuesday when our precipitation
rate may be quite heavy as a nice slug of moisture works northeast
into our CWA. On the northwest edge of this precip band, we may
have a strip of particularly heavy snow toward 4-6 inches or snow
if it comes down hard enough. Tough call on where exactly this
band would set up if it does. Snow ratios may not be high enough
to support this too. Down toward Mitchell County, the surface
looks like we can clearly warm up enough above freezing that parts
of our far southern CWA could warm up to all rain and would tamp
down on ice accumulation concerns way down there, as mentioned
earlier.

Farther north toward the tri-cities and points northward. Forecast
soundings seem a bit cool with the warm layer to allow much more
to occur than sleet other than snow. I couldn't rule out a little
freezing rain, but this looks like less of an issue for points
farther north. However as we start winding down, forecast
soundings indicate the possibility of some freezing drizzle to put
a light glaze on fallen snow. If this occurs, this may be a time
period of particularly hazardous driving. It does not take much
precip to create problems. Just another thing to consider with
this event.

Overall, this event has an earlier ending time than what had been
forecast before, and I can see this being cancelled sometime
during the evening if we don't wind up getting light freezing
drizzle occurring through Tuesday evening.

Looking cool a few days post winter system, but nothing extreme,
with a warm-up early next week. Upper low comes out of Mexico by
late Thursday/Friday for parts of the central Plains, but it
appears we remain too far west/north to be affected very much by
this, but we do have some slight POPs in are southeast Thursday
night/Friday just in case some light precip makes its way into our
area.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 532 PM CST Mon Dec 28 2020

A winter storm is on our doorstep currently and will be working
its way through the area overnight tonight and through tomorrow.
Cigs are expected to drop to MVFR along the leading edge and then
down to IFR with the incoming snow bands. Snowfall is likely to
reduce visibility at times to less than 1 mi. As temperatures warm
tomorrow afternoon snow is expected to transition to a freezing
rain mix until the system moves off to the east later in the
evening hours. Winds could also become gusty during the morning
hours tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from midnight tonight to midnight CST
     Tuesday night for NEZ040-041-047>049-062>064-075>077-
     085>087.

     Winter Weather Advisory until midnight CST Tuesday night for
     NEZ039-046-060-061-072>074-082>084.

KS...Winter Weather Advisory from midnight tonight to midnight CST
     Tuesday night for KSZ006-007-018-019.

     Winter Weather Advisory until midnight CST Tuesday night for
     KSZ005-017.

&&

DISCUSSION...Heinlein
AVIATION...Shawkey
Hazardous weather outlook, Dec 28, 3:40 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
340 PM CST Mon Dec 28 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
340 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Winter Weather Advisory is in effect for tonight and extends
through Tuesday evening. Please see the Winter Weather Advisory
message for further information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Weather Advisory is in effect through Tuesday evening.
Please see the Winter Weather Advisory message for further
information.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 7 winter storm. Local standard time, as filed.

Winter Weather, Buffalo

When
December 28, 9:00 PM CST to December 29, 11:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. Cooperative Observer reports included 5.3 inches at Ravenna, 4.9 inches at Miller, and 3 inches at the Kearney Airport. A CoCoRaHS observer in Gibbon reported a total of 4.8 inches.

Winter Weather, Dawson

When
December 28, 9:00 PM CST to December 29, 10:00 AM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across most of the county. CoCoRaHS observer totals included 5.5 inches from 6 miles southwest of Lexington, 5.0 inches from the Sumner area, and 3.4 inches from 4 miles south of Cozad.

Winter Weather, Gosper

When
December 28, 9:00 PM CST to December 29, 10:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. Cooperative Observer reports included 5.0 inches from 6 miles south-southeast of Lexington and 3.5 inches from 8 miles south of Elwood.

Winter Weather, Phelps

When
December 28, 9:00 PM CST to December 29, 10:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 2 to 4 inches across the county. The Cooperative Observer in Holdrege reported 3.5 inches.

Winter Weather, Kearney

When
December 28, 9:00 PM CST to December 29, 11:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 2 to 4 inches across the county. The Cooperative Observer in Minden reported 3.3 inches. A CoCoRaHS observer from Wilcox reported 3.5 inches.

Winter Weather, Webster

When
December 28, 9:00 PM CST to December 29, 2:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 1 to 3 inches across most of the county (highest north). A total of 3.5 was reported by a CoCoRaHS observer four miles southwest of Bladen, while an NWS coop observer measured 3.2 four miles southwest of Blue Hill.

Winter Storm, Sherman

When
December 28, 10:00 PM CST to December 29, 11:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 5 to 7 inches across the county. The Cooperative Observer located in in Loup City reported a total of 6.5 inches. Light snow continued on into the mid afternoon hours.

Winter Weather, Hamilton

When
December 28, 10:00 PM CST to December 29, 2:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. The Cooperative Observer 4 miles north of Aurora reported 4.3 inches. A CoCoRaHS observer from 2 miles south of Hordville reported 5.0 inches.

Winter Weather, Hall

When
December 28, 10:00 PM CST to December 29, 2:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. A total of 4.0 inches was reported at the Grand Island Central Nebraska Regional Airport. An NWS employee in Doniphan reported 4.6 inches.

Winter Weather, Adams

When
December 28, 10:00 PM CST to December 29, 2:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. A total of 4.1 inches was reported at NWS Hastings office located 4 miles north of Hastings. An NWS employee on the south side of Hastings reported 3.1 inches.

Winter Weather, Clay

When
December 28, 10:00 PM CST to December 29, 2:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 2 to 5 inches across the county. The Cooperative Observer in Clay Center reported 3.5 inches.

Winter Weather, Fillmore

When
December 28, 10:00 PM CST to December 29, 3:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 2 to 4 inches across most of the county. Cooperative Observer reports included 3.5 inches in Geneva and 3.0 inches from 4 miles south of Shickley. CoCoRaHS observer reports included 4.5 inches from 4 miles northwest of Milligan and 3.0 inches from 2 miles west-southwest of Tobias.

Winter Weather, Nuckolls

When
December 28, 10:00 PM CST to December 29, 3:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 1 to 3 inches across the county (highest north), including a CoCoRaHS report of 3.0 in Lawrence. In addition, the NWS coop observer in Nelson reported periods of sleet and freezing rain during the day of the 29th with light icing.

Winter Weather, Thayer

When
December 28, 10:00 PM CST to December 29, 3:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 2 to 3 inches across most of the county, including NWS coop observer reports of 3.0 in Hubbell and 2.9 in Hebron. In addition, various observers also reported periods of sleet and freezing rain during the day of the 29th with light icing.

Winter Storm, Merrick

When
December 28, 11:00 PM CST to December 29, 1:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 4 to 7 inches across the county (highest north). A CoCoRaHS observer 2 miles west of Palmer reported 4.5 inches. Amounts were likely higher in northern portions of the county based on nearby reports and NOHRSC analysis. Light snow continued on into the mid afternoon hours.

Winter Storm, Howard

When
December 28, 11:00 PM CST to December 29, 1:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 5 to 8 inches across the county. The Cooperative Observer located in St. Paul reported a total of 7.4 inches. Light snow continued on into the mid afternoon hours.

Winter Weather, York

When
December 28, 11:00 PM CST to December 29, 3:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 3 to 5 inches across the county. Cooperative Observer reports included 4.8 inches from 3 miles north of York and 4.5 inches from 3 miles west of Gresham. A CoCoRaHS observer in McCool Junction also reported a total of 4.5 inches.

Winter Storm, Valley

When
December 29, 12:00 AM CST to 11:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 5 to 8 inches across the county. Cooperative Observer reports included 7.4 inches at Ord, 6.1 inches at North Loup, and 5.1 inches from 2 miles west of Arcadia. CoCoRaHS observer reports included 6.7 inches from 5 miles southwest of Elyria and 5.0 inches from 9 miles northwest of Ord.

Winter Storm, Greeley

When
December 29, 12:00 AM CST to 1:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 5 to 8 inches across the county. The Cooperative Observer in Greeley reported 6.8 inches. A CoCoRaHS observer 4 miles east of Scotia reported 6.0 inches.

Winter Storm, Polk

When
December 29, 12:00 AM CST to 1:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 4 to 7 inches across the county. Cooperative Observer reports included 5.4 inches from 3 miles northeast of Shelby, 5.3 inches from Osceola, and 5.0 inches from Polk. A CoCoRaHS observer from 7 miles west of Osceola reported 6.0 inches. Light snow continued on into the mid afternoon hours.

Winter Storm, Nance

When
December 29, 1:00 AM CST to 1:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snow amounts ranged from 5 to 7 inches across the county. Cooperative Observer reports included 6.5 inches from 2 miles west of Genoa and 6.0 inches in Belgrade.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934547, 934548, 934549, 934550, 934551, 935275, 934534, 934542, 934546, 934553, 934556, 934558, 935282, 935285, 934531, 934533, 934538, 934526, 934527, 934529, 934528.